Hail, Calcasieu
- When
- August 14, 3:37 PM CST
- Where
- Calcasieu County, 1.23 mi NNE of Iowa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.247, -93.014
Nickel-sized hail was reported at a local restaurant.
A weak low pressure area helped produce some thunderstorms, one of which dropped some hail in southwest Louisiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A weak low pressure area helped produce some thunderstorms, one of which dropped some hail in southwest Louisiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 14, 2:15 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 315 PM CDT SUN AUG 14 2011 .DISCUSSION... WATER VAPOR IMAGERY SHOWS A A POTENT UPPER LEVEL LOW MOVING INTO THE NORTHEAST U.S. WHICH IS HELPING TO DIG THE EAST COAST UPPER LEVEL TROUGH FARTHER SOUTH. MEANWHILE...UPPER LEVEL RIDGE IS STILL CENTERED OVER FAR WESTERN TEXAS. THESE TWO SYSTEMS ARE HELPING TO STRENGTHEN NORTHERLY FLOW AT THE MID AND UPPER LEVELS ACROSS THE FORECAST AREA. AN UPPER LEVEL DISTURBANCE IS MOVING IN THIS NORTHERLY FLOW ACROSS THE REGION THIS AFTERNOON. THIS...COMBINED WITH DAYTIME HEATING...AND A MOIST UNSTABLE ATMOSPHERE...HAS ALLOWED SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. WITH SOME ENTRAINED DRY AIR IN THE MID LEVELS...AND INDICES FROM UPPER AIR SOUNDING FAVORABLE FOR GUSTY DOWN-BURST WINDS AND OUTFLOW DEVELOPMENT...A FEW STRONG THUNDERSTORMS ARE DEVELOPING...ESPECIALLY WHERE OUTFLOWS ARE COLLIDING...WITH WIND GUSTS TO AROUND 40 MPH AND FREQUENT LIGHTNING THE MAIN ISSUES SO FAR. THIS ACTIVITY SHOULD BEGIN TO DIMINISH EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING. UPPER LEVEL RIDGE OVER TEXAS WILL EXPAND TO THE EAST WITH NORTHERLY FLOW HELPING TO BRING A MORE OF A CONTINENTAL DRIER AIR MASS TO THE REGION. THIS WILL LIMIT ANY CONVECTION TO LESS THAN 10 PERCENT THROUGH THE MIDDLE OF THE WEEK. ALSO...SOME LOWER DEW POINTS AT THE SURFACE SHOULD BEGIN TO FILTER INTO THE REGION ON MONDAY...ALLOWING FOR LOWER OVERNIGHT LOWS...ESPECIALLY NORTHERN ZONES BY MONDAY NIGHT...WITH SLIGHTLY LESS HUMID CONDITIONS FOR THE DAYTIME ON TUESDAY. A MORE MOIST AIR MASS WILL BEGIN TO MAKE ITS WAY BACK TO THE REGION BY THE END OF THE WEEK...AS THE UPPER LEVEL RIDGE BEGINS TO SHIFT SOME BACK TO THE WEST AND A DEEPER SOUTHERLY FLOW BEGINS TO DEVELOP. THEREFORE...WILL INTRODUCE SLIGHT CHANCE POPS TO THE EASTERN ZONES ON THURSDAY...AND FOR THE ENTIRE FORECAST AREA ON FRIDAY AND SATURDAY. RUA && .MARINE... WEAK AND BROAD HIGH PRESSURE IS EXPECTED TO REMAIN OVER THE NORTHERN GULF FOR THE NEXT SEVERAL DAYS. THIS SHOULD ALLOW FOR A WEAK PRESSURE PATTERN OVER THE COASTAL WATERS WITH MAINLY LIGHT WINDS AND LOW SEAS. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 78 96 76 95 77 / 20 10 0 10 10 KBPT 79 97 78 95 78 / 20 10 0 10 10 KAEX 74 98 71 97 73 / 10 10 0 10 10 KLFT 77 96 74 95 75 / 20 10 0 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 420 AM CDT SUN AUG 14 2011 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180-201-215-216-259>262-150930- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 420 AM CDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA... SOUTHEAST TEXAS AND TX. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. THE PROBABILITY OF SEVERE WEATHER IS LOW...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. WHILE NOT AS HOT AS PREVIOUS DAYS...WITH AIR TEMPERATURES FORECAST IN THE MIDDLE 90S ALONG THE I-10 CORRIDOR TO THE UPPER 90S ACROSS INTERIOR SOUTHEAST TEXAS. WHEN COMBINED WITH RELATIVE HUMIDITY...THE HEAT INDEX OR APPARENT TEMPERATURE WILL BE BETWEEN 103 AND 108 DEGREES...WITH HIGHER VALUES IN ISOLATED LOCATIONS. THESE NEAR DANGEROUS HEAT INDEX READINGS WILL OCCUR BETWEEN 11 AM AND 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 230 PM CDT SUN AUG 14 2011 LAZ030-031-142015- BEAUREGARD LA-ALLEN LA- 230 PM CDT SUN AUG 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND ALLEN PARISHES UNTIL 315 PM CDT... AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELIZABETH...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ALLEN PARISH AIRPORT...MITTIE AND DRY CREEK. THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. LAT...LON 3060 9263 3061 9306 3087 9296 3086 9276 MM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 PM CDT SUN AUG 14 2011
TXZ201-142100-
HARDIN TX-
303 PM CDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN COUNTY UNTIL 400 PM CDT...
AT 259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WILDWOOD...MOVING SOUTH
AT 10 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...KOUNTZE...
HONEY ISLAND...VOTAW...THICKET AND SARATOGA.
THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3050 9472 3050 9455 3053 9455 3053 9438
3051 9435 3023 9425 3022 9465 3041 9471
3049 9473
MMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CDT SUN AUG 14 2011
LAZ041-TXZ262-142100-
CALCASIEU LA-SOUTHERN NEWTON TX-
322 PM CDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR CALCASIEU PARISH UNTIL 400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF VINTON...MOVING SOUTH AT 10
MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EDGERLY AND
VINTON.
THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3011 9371 3011 9370 3014 9370 3014 9369
3015 9371 3017 9370 3018 9371 3031 9371
3034 9355 3006 9345 3005 9370 3007 9370
3005 9372
MMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CDT SUN AUG 14 2011
TXZ216-259>262-142115-
NORTHERN JASPER TX-NORTHERN NEWTON TX-ORANGE TX-SOUTHERN JASPER TX-
SOUTHERN NEWTON TX-
331 PM CDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND ORANGE
COUNTIES UNTIL 415 PM CDT...
AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CALL TO
DEWEYVILLE...MOVING SOUTH AT 15 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
HARTBURG...FOREST HEIGHTS...WRIGHTS SETTLEMENT...BUNA...
MAURICEVILLE...ORANGE...GIST...BRIDGE CITY AND VIDOR.
THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3073 9404 3069 9362 3063 9368 3059 9368
3057 9373 3053 9374 3052 9371 3044 9370
3039 9375 3034 9377 3029 9371 3021 9372
3012 9370 2997 9385 3002 9395 3013 9409
3027 9411
MMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 PM CDT SUN AUG 14 2011
LAZ054-055-142130-
LOWER ST. MARTIN LA-ST. MARY LA-
338 PM CDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 430 PM CDT...
AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BELLE
RIVER TO FRANKLIN...MOVING SOUTHEAST AT 20 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BELLE RIVER...CENTERVILLE...ELLERSLIE...BAYOU GENEVE...PATTERSON
MEMORIAL AIRPORT AND STEPHENSVILLE.
THE PRIMARY THREATS FROM THESE STORMS ARE CONTINUOUS LIGHTNING AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 2952 9121 2954 9127 2948 9128 2956 9154
2963 9156 2963 9160 2965 9161 2973 9163
2973 9168 2979 9177 2997 9135 2997 9125
2986 9119 2981 9109 2965 9110 2960 9107
MMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
422 PM CDT SUN AUG 14 2011
LAZ030-041-142145-
BEAUREGARD LA-CALCASIEU LA-
422 PM CDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU PARISHES
UNTIL 445 PM CDT...
AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF BUHLER...MOVING SOUTHWEST AT 5
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BUHLER BY 445 PM...
THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAT...LON 3025 9328 3024 9332 3032 9348 3048 9341
3050 9335 3044 9323
SWEENEYThe Lake Charles radar (KLCH), 24 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
Nickel-sized hail was reported at a local restaurant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345050.